MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY CSF-FLOW CONTROL SHUNT KIT BURR HOLE, 16 MM, MEDIUM PRESSURE; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY CSF-FLOW CONTROL SHUNT KIT BURR HOLE, 16 MM, MEDIUM PRESSURE; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Model Number 9040 E
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that no cerebrospinal fluid (csf) flowed into the reservoir when the catheter and valve were implanted.The surgeon suspected the valve was faulty/spoilt and replaced the valve.It was unknown if any symptoms were associated with the event.
 
Additional Manufacturer Narrative
The returned valve was patent.The valve met the requirements for reflux, leak, and pre-implantation testing.However it did not meet the requirements for pressure-flow testing.There was proteinaceous debris observed within the interior and exterior of the valve.Debris within the valve may hold pressure-flow controlling mechanisms open affecting the flow of fluid through the valve.The instructions for use (ifu) that accompany the device indicate that ¿shunt obstruction may occur in any of the components of the shunt system.The system may become occluded internally due to tissue fragments, blood clots, tumor cell aggregates, bacterial colonization or other debris.¿ all valves are 100% tested at the time of manufacture.Approximately 5.5 cm of the ventricular catheter was returned.It met the requirements for patency and leak testing.Approximately 90 cm of the peritoneal catheter was returned in two pieces, one measuring 1 cm and the other 89 cm.The both edges appear jagged.It is unknown how or when this damage occurred.The returned segments were patent and passed leak testing when tested individually.The instructions for use (ifu) that accompany the device caution that ¿low tear strength is a characteristic of most unreinforced silicone elastomer materials.Care must be taken with the handling and placement of the silicone elastomer catheter tubing to avoid cuts, nicks or tears.¿ all catheters are 100% inspected at the time of manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that no information regarding any external/environmental/patient factors that may have led to the event was provided.The event was considered resolved.

Brand Name
CSF-FLOW CONTROL SHUNT KIT BURR HOLE, 16 MM, MEDIUM PRESSURE
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key7339074
Report Number2021898-2018-00144
Device Sequence Number16360544
Product Code JXG
UDI-Device Identifier00643169466340
UDI-Public00643169466340
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K831678
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2020
Device Model Number9040 E
Device Catalogue Number9040 E
Device Lot NumberD80251
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/09/2018
Supplement Date Received by Manufacturer04/20/2018
Initial Report FDA Received Date03/14/2018
Supplement Report FDA Received Date05/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR